Washington, 2008

Winter Storm and Heavy Snow in Washington, December 26 to 28, 2008

December 26 to 28, 2008 · NWS OTX · 6 events in 6 counties and zones

A strong warm front brought heavy snow to much of Central and Eastern Washington. On the Palouse, gusty winds also contributed to poor visibility with blowing and drifting snow.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong warm front brought heavy snow to much of Central and Eastern Washington. On the Palouse, gusty winds also contributed to poor visibility with blowing and drifting snow. This led to the closure of State routes 272 and 27. In Spokane, the weight of snow on roofs started to become a problem. After the snow had ended a woman from Rockford, 20 miles southeast of Spokane, suffocated to death after snow had apparently fell from her rooftop and buried her while shoveling snow. The weight of the snow at a hotel caused three historic ceiling tiles to crash to the lobby floor. A business in the Spokane Valley experienced a roof collapse. After this storm Spokane County declared a state of emergency. The Palouse also began to see roof collapses, with a couple reported in Colfax. Storm total snow accumulations ranged from four to eight inches with locally higher amounts. Some of the higher totals include 12 inches 15 miles north-northwest of Leavenworth. Ten inches were reported in Rosalia, seven miles south of Liberty Lake, and four miles west of Anatone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 26, 2:30 PM PST, 30 minutes earlier.

Area forecast discussion, Dec 26, 2:30 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
230 PM PST FRI DEC 26 2008

.SYNOPSIS...
ANOTHER STORM SYSTEM WILL SPREAD SNOW INTO EASTERN WASHINGTON AND
NORTHERN IDAHO TONIGHT AND TOMORROW. WARMER AIR WILL ACCOMPANY
THIS STORM. BY SATURDAY AFTERNOON...SOME OF THE LOWLAND AREAS IN
EASTERN WASHINGTON WILL MIX FROM SNOW TO RAIN. THE STORMY WEATHER
WILL CONTINUE THROUGH THIS NEXT WEEK...AND THE MOUNTAINS CAN
EXPECT TO RECEIVE SEVERAL FEET OF HEAVY SNOW BY NEXT WEEKEND.

&&

.DISCUSSION...

...MORE HEAVY SNOW FOR PORTIONS OF EASTERN WASHINGTON AND
NORTHERN IDAHO TONIGHT THROUGH THE WEEKEND...

TONIGHT INTO SUNDAY...NUMBER OF WINTER WEATHER HIGHLIGHTS IN
EFFECT OR RECENTLY ISSUED TO ADDRESS THE SNOWFALL ALONG WITH
WINTRY MIX IN LOWLANDS AND SOME VALLEYS AS A LOW PRESSURE SYSTEM
WITH A WELL MAINTAINED TAP INTO SUBTROPICAL MOISTURE PASSES
THROUGH EASTERN WASHINGTON AND NORTHERN IDAHO. AMSU IMAGERY DEPICT
PRECIPITABLE WATER CONTENT NEAR ONE INCH RUNNING THROUGH THE CORE
OF THE PLUME AS IT STRETCHES TOWARD THE SOUTHWEST AND TO THE WEST
OF HAWAII. COASTAL RADARS ARE STARTING TO FILL IN AS WELL SIGNALING
THE APPROACH OF THIS BAROCLINIC BAND. INITIAL ONSET OF SNOW MAY
START OUT LIGHT AS SEEDER FEEDER WHEN THE UPPER LEVEL CLOUDS ON
THE LEADING EDGE OF THIS INCOMING SYSTEM OVERRUN THE STRATUS AND
COLD AIR NEAR THE SURFACE...HOWEVER INTENSIFICATION OF SNOWFALL IS
EXPECTED AS THE CORE OF THE PLUME PASSES THROUGH...STARTING A FEW
HOURS EARLIER IN THE CASCADES TONIGHT BEFORE MAKING IT INTO IDAHO
PANHANDLE AROUND 18Z. SURFACE LOW POSITIONED NEAR THE CASCADES
NEAR 18Z SATURDAY JUMPING TO VICINITY OF NORTHWEST MONTANA 6Z
SUNDAY KEEPS A FAIRLY TIGHT NORTH/SOUTH PRESSURE GRADIENT
FAVORABLE FOR BRISK SOUTHERLY WINDS THAT SHIFT TO THE SOUTHWEST
WITH ITS PASSAGE. AFTER THE LOW EXITS A FAIRLY ROBUST UPPER LEVEL
WESTERLY JET ENTERS INTO THE PACIFIC NORTHWEST ACCOMPANYING A COLD
FRONT MOVING IN. ALL OF THIS IS BROUGHT UP BECAUSE THE WESTERLY
COMPONENT ASSOCIATED WITH ALL OF THIS FORCING COULD VERY WELL SET
UP NOT ONLY A RAIN/SNOW SHADOW ACROSS SOME LOWLANDS WITH TIME
DURING THIS INTERVAL...BUT MAY ALSO ALLOW FOR SOME QUIRKY
TEMPERATURE TRENDS SUCH AS WARMING SATURDAY NIGHT FOLLOWED BY
COOLING DURING THE DAY SUNDAY. OH...AND THE WARMING SATURDAY MAY
ALLOW FOR A LARGE ENOUGH NOSE OF WARM AIR ALOFT TO OVERRUN SOME
LOWLAND AND VALLEY LOCATIONS TO GIVE THEM A BRIEF INTERVAL OF
FREEZING RAIN AND/OR SLEET. REGARDLESS WARNINGS AND ADVISORIES ARE
IN PLACE HITTING THE BIGGER PICTURE...MAINLY THAT MOUNTAINS
LOCATIONS NEAR THE CASCADE CREST WEST OF A LINE FROM WINTHROP TO
LEAVENWORTH ARE LIKELY TO GET TWO FEET OF SNOW IN A SLOPPY QUASI-
OVERRUNNING SCENARIO WHILE NORTHEAST AND NORTHERN MOUNTAINS AND
SOME OF THEIR VICINITY RECEIVE A GENERAL FOOT IN VALLEYS AND TWO
FEET IN THE MOUNTAINS. LOWLAND LOCATIONS IN BETWEEN THE CASCADES
AND IDAHO MOUNTAINS HAVE POTENTIAL FOR WINTRY MIX THAT CHANGES TO
MORE RAIN THAN ANYTHING ELSE SATURDAY INTO PART OF SATURDAY NIGHT
THAT SHOWS A TENDENCY TO TURN SHOWERY SUNDAY WITH THE COLD FRONT
PASSAGE. WINTER WEATHER ADVISORIES ARE BEING UTILIZED TO ADDRESS
THIS WINTRY MIX. /PELATTI

SUNDAY NIGHT AND MONDAY...SUNDAY NIGHT THE WESTERLY FLOW BUCKLES
AS ANOTHER TROUGH BEGINS TO MOVE INTO THE REGION. THE MODELS ARE
SHOWING SOME TIMING DIFFERENCES. THE GFS/SREF/CANADIAN ARE SIMILAR
WITH TIMING AND STRENGTH...WHILE THE ECMWF IS JUST A BIT SLOWER
AND THE NAM IS SLOWER STILL AND MUCH FLATTER. LEANING IN THE FAVOR
OF THE BEST MODELS CONSENSUS IT LOOKS LIKE ANOTHER WARM FRONT WILL
BE KNOCKING ON THE DOOR OF OUR CASCADES BETWEEN 00-06Z SUNDAY
EVENING WITH THE ACCOMPANYING COLD FRONT EAST OF THE FORECAST AREA
BETWEEN 21-00Z MONDAY AFTERNOON. THIS WARM FRONT IS MUCH WEAKER
THAN THE FRONT FROM THE WEEKEND AND IS ALSO A FAST MOVER. THE BEST
MODEL PRECIPITABLE WATER IS POINTED WELL SOUTH OF OUR AREA INTO
NORTHERN CALIFORNIA...BUT STILL PWS BETWEEN .30 AND .45 WILL MOVE
IN WITH THE WARM FRONT. LOOKING ALONG THE 280-285 ISENTROPIC
SURFACES THE BEST MOISTURE ADVECTION AND UPGLIDE BEGIN AROUND
09-12Z AND WHILE UPGLIDE IS NOT TERRIFIC THERE WILL BE ENOUGH TO
SQUEEZE OUT SOME PRECIPITATION. IN ADDITION A FAIRLY STRONG
SHORTWAVE ACCOMPANIES THE FRONT...THE JET SLOWLY DROPS SOUTH
THROUGH THE REGION AND THERE IS STRONG DIVQ WITH THE FRONT. THIS
COMBINATION SHOULD RESULT IN WIDESPREAD PRECIPITATION WITH HIGH POPS
AND LOW TO MODERATE QPF...BUT NOT WHAT WE WILL SEE OVER THE
WEEKEND. WESTERLY FLOW WILL SHADOW OUT THE EAST SLOPES AND LOWER
BASIN FOR JUST LOW END PRECIPITATION THERE. VERTICAL PROFILES
INDICATE SNOW NORTH OF ABOUT I90 AND A RAIN SNOW MIX SOUTH OF I90.
WINDS WILL BE ON THE INCREASE PRE-FRONTAL FROM THE SOUTH. BUT LOOK
TO BE BREEZY AND GUSTY BEHIND THE COLD FRONT MONDAY AFTERNOON.
WILL HAVE TO MONITOR THIS FOR BLOWING/DRIFTING SNOW. /TOBIN

MONDAY NIGHT THROUGH FRIDAY...

...ACTIVE WEATHER PATTERN TO CONTINUE INTO THE NEW YEAR...

WESTERLY FLOW WILL PREVAIL THROUGH THE UPCOMING WEEK WITH A STRONG
PACIFIC JET POISED OVER THE REGION. A STRONG UPPER LEVEL TROUGH
REMAINS OVER THE GULF OF ALASKA...WHILE A BUBBLE RIDGE REMAINS CUT
OFF FROM THE FLOW OVER THE BERING STRAIT. THE MEDIUM RANGE MODELS
CONTINUE TO ADVERTISE AN ACTIVE WEATHER PATTERN WITH A SERIES OF
STORM SYSTEMS MOVING THROUGH THE PACIFIC NORTHWEST DURING THE WEEK.
WITH THE MAIN TRAJECTORY OF STORMS COMING FROM THE PACIFIC...ANTICIPATE
A MILDER REGIME OF INCOMING STORMS WITH A CONTINUATION OF A WINTRY
MIX OF PRECIPITATION.

BY MONDAY NIGHT...POST FRONTAL SHOW SHOWERS WILL BE FOUND IN THE
MOUNTAINS AND THE SE ZONES AS A COLD FRONT EXITS THE REGION. THEN
TUESDAY AND TUESDAY NIGHT...WARM AIR ADVECTION WILL INCREASE WITH
LIGHT SNOW DEVELOPING ACROSS THE NORTHERN ZONES. A SURFACE LOW
PRESSURE SYSTEM IS FORECAST TO TRACK ACROSS SOUTHERN BRITISH
COLUMBIA INTO SOUTHERN ALBERTA. THIS WILL PUT THE BEST CHANCE OF
PRECIPITATION ACROSS THE NORTHERN HALF OF THE FORECAST
AREA...WHILE A COLD FRONT BRUSHES THROUGH THE REGION BY EARLY
WEDNESDAY MORNING.

WEDNESDAY NIGHT OR NEW YEARS EVE ONWARD...THE MODELS BEGIN TO
DIVERGE ON THE TIMING OF THE INDIVIDUAL STORMS. THE 12Z GFS SHOWS
STRONG CYCLOGENESIS DEVELOPING OVER VANCOUVER ISLAND BY 00Z
THURSDAY...AND TRACKING A STRONG SURFACE LOW ALONG THE CANADIAN
BORDER THROUGH 12Z THURSDAY...PACKED WITH HEAVY QPF AND STRONG
WINDS. THE ECMWF AND THE CANADIAN ARE MUCH WEAKER WITH THIS
SYSTEM AND SHOW A WEAK SHORTWAVE RIPPLING ALONG THE MOIST
WESTERLY FLOW. AT THIS TIME...WILL OPT FOR A COMPROMISE AND NOT
JUMP ENTIRELY ON THE GFS SOLUTION UNTIL MORE CONSISTENCY CAN BE
FOUND WITH THE MODELS. THE GFS HAS ALSO LEANED MORE TOWARD A
COLDER REGIME WITH MORE SNOW THAN RAIN...WHILE THE ECMWF SHOWS A
MORE DIURNAL SWING OF SNOW LEVELS THROUGH THE PERIOD. FOR THURSDAY
AND FRIDAY...TIMING OF STORMS IS STILL UNDER SUSPECT. WILL
CONTINUE THE MOIST WESTERLY FLOW AND KEEPING POPS HIGH FOR THE
CASCADE CREST...NE WASHINGTON AND NORTH IDAHO MOUNTAINS.
ANTICIPATE MAINLY SNOW IN THE NORTHERN VALLEYS AND THE BEST CHANCE
FOR A RAIN AND SNOW MIX ACROSS THE LOWER BASIN AND THE LEWISTON/CLARKSTON
VALLEY. RFOX.

&&

.AVIATION...
LOW STRATUS AND FOG WILL KEEP TAF SITES MAINLY IFR/LIFR CONDITIONS
THROUGH 00Z...ALTHOUGH THERE MAY PERIODS WHERE CIGS/VSBY BUMP UP TO
MVFR BRIEFLY. -SN WILL START AFT 21Z FROM THE WEST AS THE NEXT
STORM MOVES IN. SNOW WILL NOT BECOME MODERATE UNTIL AFT 3Z WITH
CONDITIONS REMAINING IFR/LIFR THROUGH 18Z SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        15  34  34  34  24  28 / 100 100  90  80  70  80
COEUR DALENE  16  34  34  34  26  29 / 100 100 100  90  80  80
PULLMAN        23  36  36  36  30  34 /  90  90  90  90  80  80
LEWISTON       26  38  38  39  33  39 /  60  70  70  70  60  50
COLVILLE       18  31  30  30  25  27 / 100  90  80  70  70  80
SANDPOINT      20  32  31  31  26  27 / 100 100 100  90  80  80
KELLOGG        20  32  32  32  29  31 / 100 100 100 100  90  80
MOSES LAKE     16  34  34  34  22  29 /  90  50  30  40  30  30
WENATCHEE      16  33  33  33  21  28 /  90  80  40  30  30  30
OMAK           18  28  27  29  19  27 /  90  80  30  30  40  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 10 PM THIS EVENING TO 12 PM PST SUNDAY
     FOR CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 4 PM PST SATURDAY
     FOR COEUR DALENE AREA...IDAHO PALOUSE.

WA...WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM PST SATURDAY FOR MOSES
     LAKE AREA...OKANOGAN HIGHLANDS...OKANOGAN VALLEY...UPPER
     COLUMBIA BASIN...WATERVILLE PLATEAU...WENATCHEE AREA.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST SUNDAY
     FOR NORTHEAST BLUE MOUNTAINS.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 4 PM PST
     SATURDAY FOR SPOKANE AREA...WASHINGTON PALOUSE.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 12 PM PST SUNDAY
     FOR NORTHEAST MOUNTAINS.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST SUNDAY FOR EAST SLOPES
     NORTHERN CASCADES.

&&
Hazardous weather outlook, Dec 26, 1:58 PM PST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
158 PM PST FRI DEC 26 2008

WAZ034-035-038-041-043-044-272200-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
158 PM PST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL SPREAD INTO CENTRAL AND EASTERN WASHINGTON THIS EVENING
AND LINGER INTO SATURDAY MORNING. SNOW AMOUNTS OF 1 TO 3 INCHES
WILL BE COMMON FROM OMAK...TO WENATCHEE...TO MOSES LAKE...TO
RITZVILLE ALONG WITH A POSSIBILITY OF A BRIEF PERIOD OF FREEZING
RAIN SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORMY WEATHER PATTERN IS EXPECTED THIS WEEK. SEVERAL ROUNDS OF RAIN
AND SNOW ARE EXPECTED. A BRIEF PERIOD OF FREEZING RAIN IS EXPECTED
SATURDAY. AT THIS TIME...CHANCES ARE LOW THAT WIDESPREAD HEAVY
SNOW WILL OCCUR IN THE COLUMBIA BASIN...THE OKANOGAN VALLEY... OR
THE WENATCHEE AREA THIS WEEK.

IDZ001>004-026-027-WAZ031>033-036-037-272200-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-
158 PM PST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL SPREAD INTO EASTERN WASHINGTON AND NORTHERN IDAHO
TONIGHT. THE SNOW WILL BE HEAVY AT TIMES AND CONTINUE INTO
SATURDAY. A BRIEF PERIOD OF FREEZING RAIN IS EXPECTED SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BY SATURDAY AFTERNOON...SIGNIFICANT ACCUMULATIONS ARE EXPECTED
OVER THE PALOUSE...THE SPOKANE AREA...OVER THE MOUNTAINS OF
NORTHEAST WASHINGTON AND THE MOUNTAINS OF THE IDAHO PANHANDLE. A
BRIEF PERIOD OF FREEZING RAIN IS EXPECTED SATURDAY INTO SATURDAY
NIGHT.

THE STORMY WEATHER PATTERN WILL CONTINUE THROUGH THE END OF THE
WEEKEND. SEVERAL FEET OF SNOW ARE LIKELY BY THE END OF THE WEEK IN
THE MOUNTAINS.

WAZ042-272200-
EAST SLOPES NORTHERN CASCADES-
158 PM PST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL DEVELOP THIS EVENING OVER THE EAST SLOPES OF THE
CASCADES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED BY SATURDAY. PRECIPITATION
MAY MIX TO SLEET OR FREEZING RAIN ON SATURDAY IN THE VALLEYS
AROUND LEAVENWORTH AND LAKE CHELAN.

THE STORMY WEATHER PATTERN WILL CONTINUE THROUGH THE END OF THE
WEEKEND. SEVERAL FEET OF SNOW ARE LIKELY BY THE END OF THE WEEK IN
THE MOUNTAINS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
December 26, 3:00 PM PST to December 28, 6:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

Heavy Snow, Spokane Area

When
December 26, 7:00 PM PST to December 27, 12:00 PM PST
Where
Spokane Area forecast zone
Deaths
1 direct, 0 indirect
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Mountains

When
December 26, 7:00 PM PST to December 28, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Blue Mountains

When
December 26, 8:00 PM PST to December 28, 3:00 PM PST
Where
Northeast Blue Mountains forecast zone
Reported by
Trained Spotter
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

Heavy Snow, Wenatchee Area

When
December 26, 8:00 PM PST to December 27, 7:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Winter Storm, Washington Palouse

When
December 26, 10:00 PM PST to December 27, 1:00 PM PST
Where
Washington Palouse forecast zone
Reported by
Newspaper
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Snow, Spokane Area2008-12-2885FemaleOutside/Open AreasDirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141324, 141321, 141322, 141319, 141323, 143084.